Drought, Northern Litchfield
- When
- February 4, 7:00 AM EST to February 28, 11:59 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
S. Drought Monitor, beginning on February 4, 2025 and continued through the rest of the month.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Abnormally dry conditions resulted in the return of Severe Drought (D2) conditions across northwestern Connecticut, per the U.S. Drought Monitor, beginning on February 4, 2025 and continued through the rest of the month. The Stage 2 drought advisory, per the Connecticut Interagency Drought Workgroup, continued through the month. At this stage, residents and businesses were encouraged to minimize unnecessary water usage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 4, 6:26 AM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 626 AM EST Tue Feb 4 2025 .SYNOPSIS... Behind a departing cold front, clearing skies can be expected for today, along with falling temperatures and breezy conditions. It will be rather cold for tonight into Wednesday, along with a mostly clear sky. A storm system will bring snow and wintry mix to the region for late Wednesday night into Thursday, with slippery travel expected for much of the region. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 626 AM EST...Surface cold front has now crossed the entire forecast area and continues to settle south and east of the area. Behind the front, winds are switching to the north to northwest and temperatures have been falling. Based on radar imagery, all precip associated with this boundary has ended across the region, although satellite imagery continues to show plenty of lingering low clouds and there may be a few lake effect flurries spreading from central New York into western areas. Over the next few hours, skies will remain mostly cloudy across much of the region, with just a few possible breaks starting to form for valley areas. A few light snow showers or flurries can't be ruled out in upslope and lake enhanced favored areas of the western Adirondacks, western Mohawk Valley, Schoharie County and eastern Catskills, but little to no additional snow accumulation is expected for today. By the mid to late morning hours, drier air working its way into the region should be allowing for more breaks of sunshine, especially within the Hudson Valley. Some lingering clouds may still remain for the Adirondacks, as well as parts of Schoharie County and the Catskills as some lake moisture keeps stratocu clouds around, but most areas should be starting to see a partly to mostly sunny sky. With the increasing sunshine and decent mixing thanks to the colder air aloft, winds will start to increase by the late morning and into the afternoon hours. West to northwest winds will be gusting in the 20 to 30 mph range today, but they will remain below advisory levels. Temps will be mildest this morning with values ranging from the upper teens over the Adirondacks to the upper 30s in the mid Hudson Valley. Temps will be holding steady or slowly falling from this morning into the afternoon hours. By the late afternoon hours, temps will mainly be in the teens and 20s and it will feel even colder thanks to the gusty winds. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... Key Message: - Widespread snow and mixed precipitation expected to impact the region late Wednesday night into Thursday, but probability for moderate amounts (4"+) are less than 30% for most of the region outside of the Adirondacks, Lake George Saratoga Region and southern Vermont Discussion: Surface high pressure will be moving from the Upper Midwest and Great Lakes tonight towards the Northeast for Wednesday. This will allow for skies to be fairly clear tonight with a diminishing winds. It will remain fairly sunny through much of the day on Wednesday, although some clouds may start to increase by late in the day. Temps will be very cold tonight (lows in the zero to 15 degree range, except below zero over the Adirondacks) and highs on Wednesday will only reach the teens and 20s. Temps should initially fall on Wednesday evening with the fairly clear skies with late evening lows in the single digits and teens. However, temps may slowly start to rise by the late night hours, as clouds increase and a light southerly flow starts to return to the region, as the high pressure departs off the coast of New England. Surface low pressure will be tracking across the Midwest and Ohio Valley on Wednesday night. A warm front will be approaching from the southwest. An area of steady precip, aided by isentropic lift and a strong low-level jet, will be lifting across the northern mid Atlantic towards our area for late Wednesday night into Thursday morning. Initially, the column will be cold enough to support light snow across the entire region. However, some warmer air arriving aloft will allow for a changeover to sleet and freezing rain, especially for areas from the Capital Region on southward. There still are some questions exactly how far north precip changes over and when this occurs, but much of the area will start to see a changeover to mixed precip by the mid to late morning hours on Thursday. With such a cold air mass in place, it will take some time to warm surface temps above freezing, although there won't be a cold high keeping this low-level cold in place. However, a developing secondary low off the coast of the mid Atlantic may help, although its still uncertain if this secondary development will be enough, as the primary low will be tracking fairly close to the area. At this point, areas from the Capital Region on southward look to see surface temps rise above freezing may the afternoon hours. While this could allow for precip to change over to plain rain, most of the precip should be through by that point, with just a little bit of plain rain or drizzle to end the event by late Thursday. Overall, total precip amounts look fairly, with liquid equivalent amounts in the 0.25 to 0.50 inch range. Latest NBM version 4.2 probabilities show high values (over 90%) of a coating to an inch, but amounts significantly lower for 4"+, with just values over 50% across the highest terrain of the central and eastern Adirondacks and the southern Greens. Notably, values are much lower in the newer version 4.3 and experimental 5.0 version, with values under 30%. All areas may see a light glaze of ice during the changeover as well, but no solutions seem to suggest significant icing across our area, much likely due to the limited QPF and brief period of freezing rain. Overall, temps will be rising from the cold start on Thursday into the 30s by late in the day. The warmest temps may actually be as precip lets up by Thursday evening. Behind the storm, some lingering drizzle, freezing drizzle or snow showers are possible into Thursday night, mainly for northern and high terrain areas. Temps may gradually fall back into the 20s by late Thursday night, as the upper level trough moves towards the area from the west. && .LONG TERM /FRIDAY THROUGH MONDAY/... Key Messages: - Another storm system is expected to bring snow and mixed precipitation later Saturday into Sunday Discussion: The passage of a cold front Friday morning will send 850 hPa temperatures down to -10 to -15C. This will provide enough lake instability as well as a multi-lake connection for lake-effect snow showers to impact the western Mohawk Valley with west-northwesterly flow in place. An additional 1 to 3 inches of snow is possible in these areas. In addition, upslope snow showers are possible across the northern and central Taconics into southern Vermont and the Berkshires. Otherwise, it will be a blustery day with some gusts over 30 mph possible. Highs will reach the 20s and 30s. Weak high pressure builds in Friday night into Saturday morning ending this lake effect activity. Another mixed precipitation event, similar to the mixed event for Thursday, will take shape Saturday night through Sunday. Low pressure developing across the Missouri and Ohio valleys will lift northeastward toward our region. Latest trends are favoring a more 'double barrel' low feature with one low tracking across western and central New York with a secondary low tracking along and off the East Coast. Further changes in the evolution and track of this system is possible over the coming days. Regardless, the column will likely be cold enough for all areas to start out as snow with a gradual transition to a variety of mixed precipitation. Some areas may even change over to plain rain. Timing of this system has improved and is favoring a Saturday evening start time with the system departing to the north and east by Sunday morning. While it it too soon for exact snow or ice amounts, this is currently looking like an 'advisory-level' event with overall NBM mean QPF amounts on the order of 0.30 to 0.75 inches. Colder air arrives in the wake of this system with lake effect and upslope snow showers developing for the remainder of Sunday and into Monday. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Through 12z/Wed...VFR conditions are expected for much of the upcoming TAF period with stratus/stratocu around into the afternoon hours with bases generally above 3000 ft. The exception is at KPSF where upslope flow will result in mixed MVFR/VFR cigs with MVFR cigs being most common until around 18-19z/Tue. Clouds will begin to clear out tonight. Wind will become gusty out of the northwest at 10- 20 kt with gusts 25-30 kt if not locally higher, especially at KALB/KPSF. Wind will begin to subside overnight. Outlook... Wednesday Night: Moderate Operational Impact. Likely SN. Thursday: High Operational Impact. Definite RA...SN...FZRA...SLEET. Thursday Night: Low Operational Impact. Breezy. NO SIG WX. Friday: Moderate Operational Impact. Windy With Gusts To 30 kts. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: Low Operational Impact. NO SIG WX. Saturday Night: High Operational Impact. Definite SN...FZRA. Sunday: Moderate Operational Impact. Chance of RA...SN. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis SHORT TERM...Frugis LONG TERM...Rathbun AVIATION...Rathbun
Hazardous Weather Outlook National Weather Service Albany NY 308 AM EST Tue Feb 4 2025 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-051200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 308 AM EST Tue Feb 4 2025 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central and eastern New York and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A storm system is expected to bring widespread snow and wintry mix to the region for late Wednesday night through Thursday. Although total precipitation amounts will be on the lighter side, slippery travel can be expected through the day on Thursday. A Winter Weather Advisory will likely be needed for much of the area. Another storm system could bring snow or mixed precipitation to the entire region again for Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236730, 1236731.